question-icon

Does Oxycontin cause hives?

default
Posted on Fri, 4 Dec 2015
Question: I have been on oxicontin for over a year for chronic pain and have developed severe hives and itching. I have not been on any other medication and noticed yesterday that when I took the drug I broke out again at the wrist and under my knee so I have not taken two other doses. I know you must slowly withdraw from this drug but I am not willing to take it again in fear of causing a bigger reaction. My doctor is not in this weekend. I have covered with Benedryl and the hives have slowly subsided but still have residual. Is it safe to dc this abruptly?
doctor
Answered by Dr. Muhammad Sareer Khalil (26 minutes later)
Brief Answer:
Keep an eye on withdrawal symptoms

Detailed Answer:
Hello and Welcome

I appreciate your concern

Though its rare for such a reaction to occur to a drug that one has been using for over a year. If indeed there was no trigger other than the oxicontin then you should avoid taking it for now. Withdrawal effects are possible and the dose you are taking would also contribute to its severity. For the pain , you should resort to NSAIDs like naproxen for the time being. If in this time period you develop severe flu like illness, nausea, vomiting or diarrhea then you should immediately go to an ER near you to manage you for withdrawal symptoms. In most cases of opioid withdrawal there is no life threatening symptom such as seizure or delirium.


Wishing you best of health

Thanks

Let me know if you have any query

Please consult your doctor before deciding on any further course of action.

For future follow up / correspondence you may ask me directly at the link given below

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107

Dr. M.S. Khalil
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Muhammad Sareer Khalil (1 hour later)
Thank you for your reply. I forgot to tell you that I am allergic to morphine and had an episode many years ago with the same reaction but had totally forgotten it. I was not on morphine for any length of time but had one injection and got an immediate allergic reaction of huge hives. I am doing well and not having any symptoms as of yet and will consult my pain management doctor on Monday or the ER if need be. Again, thank you.
doctor
Answered by Dr. Muhammad Sareer Khalil (1 hour later)
Brief Answer:
Most welcome

Detailed Answer:
Hello again.

You are most welcome.

Yes, madam. The detailed history you gave warrants that alternatives be sought for oxicontin as such a reaction can sometimes take one into anaphylactic shock which is a medical emergency.

Wishing you best of health

Thanks

Let me know if you have any query
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2910 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

120 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Does Oxycontin cause hives?

Brief Answer: Keep an eye on withdrawal symptoms Detailed Answer: Hello and Welcome I appreciate your concern Though its rare for such a reaction to occur to a drug that one has been using for over a year. If indeed there was no trigger other than the oxicontin then you should avoid taking it for now. Withdrawal effects are possible and the dose you are taking would also contribute to its severity. For the pain , you should resort to NSAIDs like naproxen for the time being. If in this time period you develop severe flu like illness, nausea, vomiting or diarrhea then you should immediately go to an ER near you to manage you for withdrawal symptoms. In most cases of opioid withdrawal there is no life threatening symptom such as seizure or delirium. Wishing you best of health Thanks Let me know if you have any query Please consult your doctor before deciding on any further course of action. For future follow up / correspondence you may ask me directly at the link given below http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107 Dr. M.S. Khalil